Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Birmingham, AL

August 14, 2013Bullock County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 14, 2013, 4:34 PM CDT for Bullock County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2013, 4:34 PM CDT (21:34 UTC)
Expired
Aug 14, 2013, 7:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Bullock County, AL

The radar

The Maxwell AFB radar (KMXX), 60 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:06 PM CDTFLASH FLOOD5 Wsw Midway, ALSEVERAL ROADWAYS IN THE SOUTHWESTERN PORTION OF BULLOCK COUNTY HAVE BECOME IMPASSIBLE DUE TO WATER FLOWING OVER THE ROAD. ROADS INCLUDE HIGHWAY 29, COUNTY ROAD 31 AND COUNTY ROAD 22.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WGUS54 KBMX 142134
FFWBMX
ALC011-150030-
/O.NEW.KBMX.FF.W.0045.130814T2134Z-130815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 730 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE OCCURED OVER THE LAST TWO 
HOURS AND AN ADDITIONAL ONE TO TWO INCHES IS EXPECTED OVER THE NEXT 
COUPLE OF HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  MIDWAY...ABERFOIL...BEANS CROSSROADS...INVERNESS AND PICKETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3197 8579 3196 8588 3205 8589 3224 8544
      3214 8542 3214 8543 3202 8543 3201 8551
      3200 8551 3199 8559 3187 8567 3188 8579

$$

GRANTHAM
1 follow-up statement
414 
WGUS74 KBMX 142216
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT WED AUG 14 2013

ALC011-150030-
/O.CON.KBMX.FF.W.0045.000000T0000Z-130815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLOCK AL-
516 PM CDT WED AUG 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
BULLOCK COUNTY...

AT 511 PM CDT...EMERGENCY MANAGEMENT REPORTED WIDESPREAD FLASH 
FLOODING ACROSS THE SOUTHWESTERN PARTS OF BULLOCK COUNTY. MANY ROADS 
HAVE BECOME IMPASSIBLE AND ADDITIONAL FLASH FLOODING IS LIKELY WITH 
RAINFALL OF ONE TO TWO INCHES EXPECTED OVER THE NEXT ONE TO TWO 
HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERFOIL AND
MIDWAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3197 8579 3196 8588 3205 8589 3224 8544
      3214 8542 3214 8543 3202 8543 3201 8551
      3200 8551 3199 8559 3187 8567 3188 8579

$$

GRANTHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:16 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 14, 4:16 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT WED AUG 14 2013

.SHORT TERM...
TONIGHT THROUGH FRIDAY.

THE COLD FRONT HAS MADE ITS SLOW PROGRESSION SOUTHWARD ACROSS
CENTRAL ALABAMA TODAY AND IS CURRENTLY SOUTH OF MONTGOMERY. THIS
FRONT IS EXPECTED TO STALL IN THIS GENERAL LOCATION OVER THE NEXT
COUPLE OF DAYS...AS THE UPPER LEVEL SUPPORT BEGINS TO WEAKEN.
SHOWERS AND THUNDERSTORMS BEHIND THE FRONT WILL CONTINUE TO TRAVERSE
TO THE EAST ACROSS AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR FOR THE
NEXT SEVERAL HOURS. IN AN EXTREMELY MOIST AIRMASS...WITH PWS OF
GREATER THAN 2 INCHES...THESE THUNDERSTORMS ARE PRODUCING VERY HEAVY
RAIN RATES ACROSS ISOLATED PORTIONS OF THE CWA...AND LOCALIZED FLASH
FLOODING IS STILL A POSSIBILITY THROUGH THE EVENING. PRECIP COVERAGE
DURING THE OVERNIGHT PERIOD WILL PUSH SOUTHEASTWARD...WITH NO
ADDITIONAL REDEVELOPMENT EXPECTED NORTH OF INTERSTATE 20.

TWO FEATURES WILL COME INTO PLAY BY THURSDAY AND INCREASE THE CHANCE
FOR PRECIPITATION THROUGH THE WORKWEEK...ESPECIALLY ACROSS OUR
SOUTHEAST. A WEAK AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT
OVERNIGHT AND MOVE TO THE NORTHEAST. THIS WILL HELP ENHANCE THE LIFT
ALONG THE FRONT...AND WITH THE ABOVE NORMAL MOISTURE...CATEGORICAL
POPS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 85. THE POP GRADIENT
WILL BE RATHER LARGE ACROSS CENTRAL ALABAMA TOMORROW...WITH THE
DRIER AIR BEHIND THE FRONT IN THE NORTH AND WEST KEEPING THE PRECIP
CHANCES LOW. THE EXACT TRACK OF THE LOW DIFFERS SLIGHTLY AMONG MODEL
RUNS...BUT FEEL FAIRLY CONFIDENT THAT AT LEAST OUR SOUTHEASTERN MOST
COUNTIES WILL SEE RAIN TOMORROW.

BY FRIDAY...THE UPPER LEVEL TROUGH ACROSS THE MISSISSIPPI VALLEY
WILL DIG SOUTHWARD AND MOVE EAST. SEVERAL DISTURBANCES MOVING AROUND
THE PERIPHERY OF THE TROUGH WILL MOVE ACROSS CENTRAL ALABAMA
AND...ONCE AGAIN...HELP AID IN THUNDERSTORM DEVELOPMENT. MODELS ARE
IN FAIRLY GOOD AGREEMENT THAT THE COLD FRONT WILL STILL BE STALLED
ACROSS THE SOUTH...SO THIS AREA WILL BE THE PRIME LOCATION FOR
PRECIPITATION ON FRIDAY AS WELL. THE FLASH FLOODING THREAT WILL
REMAIN ACROSS THE SOUTH THROUGH THE PERIOD. UNCERTAINTY STILL LIES
IN WHERE THE HEAVIER RAIN WILL OCCUR AND WHETHER THESE LOCATIONS
HAVE ALREADY RECEIVED RAINFALL. AREAS WITH GREATER SOIL MOISTURE
WILL HAVE A HIGH POTENTIAL FOR FLOODING...BUT AT THIS POINT IT IS
HARD TO PINPOINT EXACTLY WHERE THAT MIGHT BE.

73

.LONG TERM...

THE WEEKEND LOOKS WET...ESPECIALLY FOR THE SOUTHEASTERN PORTION OF
THE FORECAST AREA. THE MAIN UPPER LEVEL TROUGH AXIS WILL STILL BE
TO OUR WEST WITH THE TROPICAL MOISTURE PLUME ACROSS OUR
SOUTHEASTERN AREA AS IMPULSES ROTATE OUT OF THE GULF AND ACROSS
THE AREA. THE ACTUAL STALLED SURFACE FRONT SHOULD LIFT BACK
NORTHWARD SATURDAY...ALIGNING ITSELF BETWEEN LOW PRESSURE IN THE
NORTHERN GULF AND HIGH PRESSURE BUILDING INTO THE AREA FROM THE
CAROLINAS. ALL OF THIS WILL CONTINUE TO ENHANCE RAIN CHANCES
ACROSS PORTIONS OF THE AREA. WITH A POTENTIAL WEDGE SETTING UP
ACROSS THE NORTHEAST...RAINFALL IN THAT AREA SHOULD BE LIGHTER
WITH HEAVIER RAINFALL AMOUNTS TO THE SOUTHEAST. FIVE DAY TOTALS
ARE STILL AROUND 2.5-3 INCHES...WHICH SHOULD NOT CREATE WIDESPREAD
FLOOD PROBLEMS. WILL MONITOR GROUND CONDITIONS...BUT WITH THOSE
EXPECTED RAINFALL AMOUNTS...WIDESPREAD FLOODING IS NOT
ANTICIPATED.

LATEST MODEL RUNS HAVE TRENDED AWAY FROM BRINGING A CLOSED SURFACE
LOW INTO THE AREA ALONG THE FRONT. AS HIGH PRESSURE WEDGES AROUND
THE SOUTHERN APPALACHIANS...THE SURFACE LOW IS SUPPRESSED TO OUR
SOUTHWEST. REGARDLESS...THE TROPICAL MOISTURE AND MID LEVEL
IMPULSES WILL BE ENOUGH TO WARRANT INCREASED RAIN CHANCES THROUGH
SUNDAY. THE UPPER LEVEL TROUGH LIFTS TO THE NORTH...LEAVING A
SHEAR AXIS JUST TO OUR WEST THROUGH THE REST OF THE FORECAST
PERIOD. AIRMASS REMAINS MOIST AND WITH WEAK MID LEVEL IMPULSES
CROSSING THE AREA...RAIN CHANCES WILL REMAIN ALTHOUGH CLOSER TO
CLIMO VALUES. THROUGH THE PERIOD...WITH RAINFALL AND CLOUD
COVER...DAYTIME HIGHS WILL BE BELOW NORMAL WITH MID 80S TO LOWER
90S EXPECTED FOR MOST LOCATIONS. OVERNIGHT LOWS WILL REMAIN IN THE
70S.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR TO VFR CONDITIONS ACROSS THE TERMINALS AT THIS HOUR. THE
RAINFALL IS FAIRLY WIDESPREAD BETWEEN THE I-20 AND I-85 CORRIDORS
AT THIS HOUR AND SHOULD CONTINUE TO PUSH TO THE SOUTHEAST WITH THE
FRONT. REMOVED MENTION OF PRECIPITATION AT THE NORTHERN TERMINALS
AFTER 21Z WITH LITTLE TO NO REDEVELOPMENT EXPECTED THIS AFTERNOON
AND EVENING. THE SOUTHERN TERMINALS WILL EXPERIENCE SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. FOR
NOW...HAVE ONLY INCLUDED MVFR CONDITIONS BUT VISIBILITIES COULD GO
DOWN TO IFR DURING A HEAVIER DOWNPOUR. SHOWERS AND THUNDERSTORMS
SHOULD BECOME MORE SCATTERED DURING THE OVERNIGHT HOURS WITH IFR
CEILINGS RETURNING.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  80  66  79  68 /  20  40  20  40  40
ANNISTON    68  78  67  79  68 /  20  50  30  50  40
BIRMINGHAM  69  81  68  82  68 /  20  40  20  40  40
TUSCALOOSA  69  84  70  85  70 /  20  20  20  30  20
CALERA      69  82  69  82  69 /  20  40  30  40  40
AUBURN      69  77  67  79  68 /  60  80  50  60  60
MONTGOMERY  72  83  71  85  70 /  60  70  50  50  50
TROY        72  84  71  84  71 /  70  80  50  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 14, 1:28 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT WED AUG 14 2013

ALZ011>015-017>050-151830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
128 PM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL WILL CONTINUE TODAY ALONG AND AHEAD OF A FRONT. AS A
RESULT...THERE IS A POSSIBILITY OF LOCALIZED FLASH
FLOODING...GENERALLY SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THURSDAY AND
FRIDAY...AND POSSIBLY INTO THE WEEKEND AS A SURFACE LOW DEVELOPS.
THEREFORE...LOCALIZED FLASH FLOODING MAY OCCUR...GENERALLY ALONG
AND EAST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON INTO FRIDAY.

In the hours before

Local storm report, Aug 14, 2:10 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      2 N SELMA               32.44N 87.02W
08/14/2013                   DALLAS             AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WATER 6 TO 12 INCHES DEEP ON
            CITIZENS PARKWAY AND EARL GOODWIN PARKWAY IN SELMA. OTHER
            STREET FLOODING ALSO REPORTED IN THE SELMA AREA.

&&

REM
Local storm report, Aug 14, 3:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       ELMORE                  32.54N 86.32W
08/14/2013  U0.00 INCH       ELMORE             AL   EMERGENCY MNGR

            WATER OVER THE ROADWAY AT HWY 143 AND HWY 14 IN THE TOWN
            OF ELMORE DEPTH UNKNOWN.

&&

ANDERSON
Local storm report, Aug 14, 4:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLASH FLOOD      3 N MILLBROOK           32.53N 86.36W
08/14/2013                   ELMORE             AL   EMERGENCY MNGR

            CAR STRANDED IN A FOOT OF WATER NEAR TURTLE DRIVE AND
            HIGHWAY 14.

&&

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSpecial Weather StatementBMXHale30 min
Aug 13, 7:01 PM CDTSpecial Weather StatementBMXPickens44 min
Aug 13, 7:04 PM CDTSpecial Weather StatementBMXBibb, Shelby41 min
Aug 14, 1:30 AM CDTAreal Flood AdvisoryBMXLamar3 hr
Aug 14, 11:23 AM CDTAreal Flood AdvisoryBMXHale, Perry112 min
Aug 14, 12:44 PM CDTFlash Flood WarningBMXHale3 hr
Aug 14, 12:58 PM CDTAreal Flood AdvisoryBMXDallas2 hr
Aug 14, 1:11 PM CDTFlash Flood WarningBMXDallas3 hr
Aug 14, 1:28 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Tallapoosa3 hr
Aug 14, 3:04 PM CDTAreal Flood AdvisoryBMXBullock3 hr
Aug 14, 3:19 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
Aug 14, 3:53 PM CDTFlash Flood WarningBMXElmore3 hr
Aug 14, 4:10 PM CDTAreal Flood AdvisoryBMXRussell3 hr

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.